Heat, Colbert
- When
- September 20, 11:00 AM CST to 3:00 PM CST
- Where
- Colbert forecast zone
- Reported by
- ASOS
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
The high temperature in Muscle Shoals reached 100 degrees.
The high temperature in Muscle Shoals reached 100 degrees on the 20th and 21st. The high temperature of 100 on the 21st broke the old record of 98 degrees set in 1925.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
The high temperature in Muscle Shoals reached 100 degrees on the 20th and 21st. The high temperature of 100 on the 21st broke the old record of 98 degrees set in 1925.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 20, 9:12 AM CST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1012 AM CDT MON SEP 20 2010 .UPDATE... NO CHANGES ARE PLANNED. && .DISCUSSION... UNDER SUNNY SKIES...ANOTHER VERY WARM TO HOT LATE SUMMER DAY IS IN THE WORKS FOR THE TENNESSEE VALLEY...COURTESY OF SURFACE AND UPPER LEVEL RIDGING OVER THE SOUTHEAST. THE UPPER RIDGE IN THE 588-590 DECAMETER HEIGHT RANGE SHOULD KEEP ANY EFFECTS FROM THE WESTERLIES SHUNTED WELL NORTH OF THE REGION. 10 AM TEMPS SO FAR HAVE WARMED FROM THE UPPER 70S AT MERIDIANVILLE TO 85 AT DECATUR AND FT PAYNE. SOUNDING FORECASTS FROM THE 06Z NAM/GFS SUGGEST NO CLOUDS...WHILE THE 14Z RUC SUGGESTS A SHORT LIVED CU OR TWO IS POSSIBLE... ESPECIALLY IN THE VICINITY OF THE HIGHER TERRAIN. BOUNDARY LAYER TEMPS FROM THE NAM/RUC DO SUPPORT HIGHS AT LEAST TO THE LOWER 90S...WHILE MID/UPPER 90S FROM THE GFS AND OFFICIAL FORECAST LOOK MORE REASONABLE. CURRENT FORECASTS HAVE ALL ITEMS IN GOOD SHAPE... THEREFORE NO UPDATES ARE NEEDED. ASTRONOMICAL AUTUMN 2010 BEGINS AT 1009 PM CDT WEDNESDAY EVENING. && .AVIATION... /12Z ISSUANCE/ VERY LITTLE CHANGE HAS BEEN MADE TO THE GOING FORECAST. THE ONLY MODIFICATION HAS BEEN TO SHOW THE SHIFTING OF THE WINDS TO MORE SOUTHEASTERLY AS THE RIDGE STARTS TO SLIDE EAST OF THE AREA ON TUESDAY. BUT THE WIND SHIFT SHOULD NOT HAVE AN IMPACT ON OPERATIONS AS WIND SPEEDS WILL REMAIN BELOW 5 KTS THROUGH THE END OF THE PERIOD. && .PREV DISCUSSION... /ISSUED 346 AM CDT MON SEP 20 2010/ THE SAGA OF THE RIDGE THAT WOULD NOT GO AWAY WILL CONTINUE THROUGH THE UPCOMING WEEK. HOT AND DRY CONDITIONS WILL PERSIST...WITH DAILY HIGH TEMPERATURES AVERAGING ABOUT 10-15 DEGREES ABOVE NORMAL. THAT IS FAIRLY CERTAIN AT THIS POINT. WHAT IS NOT CERTAIN IS THE EVOLUTION OF EVENTS FOR NEXT WEEKEND...WITH RATHER LARGE DISCREPANCIES STILL AMONG MODEL SOLUTIONS. IT IS LOOKING INCREASINGLY LIKELY HOWEVER...THAT A COLD FRONT WILL FINALLY CROSS THE AREA AT SOME POINT NEXT WEEKEND OR PERHAPS EARLY NEXT WEEK...WITH SOME CHANCES FOR RAIN AND SLIGHTLY COOLER TEMPS. THE UPR RIDGE CURRENTLY EVIDENT IN SAT IMAGERY IS CENTERED ROUGHLY OVER THE OK/AR BORDER AREA EARLY THIS MORNING. THIS RIDGE WILL BUILD DIRECTLY OVHD THE TN VALLEY TODAY...AND COMBINED WITH ABUNDANT SUNSHINE AND THE RELATIVELY DRY AIRMASS...WILL HELP TO PROPEL TEMPS INTO THE MID/UPR 90S. THE SFC RIDGE WILL MOVE JUST TO THE EAST OF THE AREA TONIGHT...WITH A LGT E-SE FLOW DEVELOPING ABOVE THE NOCTURNAL INVERSION. WILL THUS GO WITH A RIDGE/VALLEY SPLIT FOR TEMPS TONIGHT. WITH THE RIDGE JUST TO OUR EAST FOR TUESDAY...RETURN SRLY FLOW WILL DEVELOP ACROSS THE AREA. BUT...DEW POINT TEMPS ARE EXPECTED TO REMAIN RELATIVELY LOW WITH A MIX OF RECYCLED CONTINENTAL AIR AND WRN ATLANTIC AIR MOVING INTO THE REGION. WITH DRY AIR IN PLACE...SUFFICIENT SUBSIDENCE RIDGING AND ABUNDANT SUNSHINE...TEMPS SHOULD HAVE NO PROBLEM REACHING THE MID/UPR 90S YET AGAIN. THE RECORD HIGH TEMP OF 98 DEGREES FOR MUSCLE SHOALS MAY BE IN JEOPARDY. WEAK CONVERGENCE ALONG THE WRN PERIPHERY OF THE RIDGE COUPLED WITH HEATING OF ELEVATED TERRAIN MAY BE ENOUGH TO SPARK A FEW SHOWERS/TSTMS IN NE AL AND SRN MIDDLE TN ON WED. THUS...WILL LEAVE THE INHERITED SLIGHT CHANCE POPS. THE UPR RIDGE WILL REMAIN ANCHORED IN THE PIEDMONT REGION THROUGH THE END OF THE WEEK...EFFECTIVELY CAPPING THE ATMOSPHERE THROUGH THE REMAINDER OF THE WEEK. CONSIDERING RECENT TRENDS AND THE FACT THAT MOS GUIDANCE WILL BE INCORPORATING CLIMO BY THIS PERIOD...DECIDED TO CONTINUE TO GO ABOVE GUIDANCE. TEMPS WILL LIKELY BE IN THE MID 90S FOR MANY AREAS THROUGH LATE IN THE WEEK. LONG RANGE GUIDANCE CONTINUES TO INDICATE A STRONG SHORT WAVE WILL EJECT FROM THE ALEUTIAN LOW BY MID-WEEK...AND BEGIN TO CARVE A TROUGH IN THE CENTRAL/EASTERN CONUS BY NEXT WEEKEND. AS IS TYPICAL WITH A PATTERN WHERE THE WESTERLIES REMAIN VERY ACTIVE ACROSS CANADA...DISCREPANCIES EXIST AMONG MED RANGE GUIDANCE. THE ECMWF...WHICH IS OFTEN A MODEL OF CHOICE IN THIS TIMEFRAME...IS EXHIBITING RUN TO RUN INCONSISTENCY. THE 12Z SOLUTION GENERATED A STRONG CUT OFF LOW IN THE TX PANHANDLE REGION...BUT THE LATEST 00Z SOLUTION PLACES THIS FEATURE IN THE MIDWEST. THE 12Z/00Z GFS AND THE VAST MAJORITY OF ENSEMBLE MEMBERS ARE VERY PROGRESSIVE WITH THE UPR TROUGH AND AN ASSOCIATED COLD FRONT. A LOOK AT THE 00Z DGEX AND GEM SHOW MUCH MORE SIMILARITY TO THE GFS. SINCE THE ECMWF IS AT LEAST TRENDING MORE PROGRESSIVE AND EASTERLY WITH FEATURES...WILL CERTAINLY LEAN TOWARDS THE 00Z GFS ENSEMBLES...BUT BLEND THE REMAINDER OF GUIDANCE TOGETHER. AT THIS POINT...THE MOST LIKELY TIMING FOR THE FRONT APPEARS TO BE SATURDAY...AND HIGHEST POPS (30S) WERE PLACED ON THAT PERIOD. HOWEVER...GIVEN THE UNCERTAINTIES ELUDED TO ABOVE...WILL CARRY 20 POPS FOR SAT NIGHT AND SUN. BEYOND THE FRONTAL PASSAGE...HIGH TEMPS IN THE 80S WITH LOWER HUMIDITY APPEAR POSSIBLE FOR EARLY NEXT WEEK. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && UPDATE...RSB AVIATION...13 PREV DISCUSSION...KDW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 440 AM CDT MON SEP 20 2010 ALZ001>010-016-TNZ076-096-097-201800- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 440 AM CDT MON SEP 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A FEW SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE IN THE HIGHER ELEVATIONS OF NORTHEASTERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE ON WEDNESDAY. A BETTER CHANCE OF THUNDERSTORMS IS EXPECTED OVER THE WEEKEND AS A COLD FRONT APPROACHES THE TENNESSEE VALLEY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. CCC
The national radar mosaic for the moment the first event began.
2 heat. Local standard time, as filed.
The high temperature in Muscle Shoals reached 100 degrees.
The high temperature in Muscle Shoals reached 100 degrees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251995, 251996.